Hail, Dickinson
- When
- May 18, 5:31 PM CST to 5:32 PM CST
- Where
- Dickinson County, Herington
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.670, -96.950
Quarter size hail in Herington.
Scattered thunderstorms north of a warm front produced gusty winds 55-65 mph and a few reports of hail up to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered thunderstorms north of a warm front produced gusty winds 55-65 mph and a few reports of hail up to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 18, 1:26 PM CST, 4 hours 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 226 PM CDT Sun May 18 2025 .KEY MESSAGES... - Storms likely this afternoon (60-80%), some becoming strong to severe. Main hazard with severe convection will be very large hail (up to 2+ inches possible), but damaging winds and a tornado or two cannot be ruled out. See discussion below for further details - Storm chances decrease into Monday morning with another round of storms expected (60-80%) Monday afternoon and evening, mainly across eastern Kansas. Storms are expected to be strong to severe with all modes of severe weather possible. - Cooler and quieter weather builds in Tuesday through mid-week. Chances of precipitation return by the weekend. && .DISCUSSION... Issued at 226 PM CDT Sun May 18 2025 A potentially concerning day for severe storms is beginning to unfold across the central Plains as mid-level water vapor imagery shows a strong, negatively-tilted trough axis pushing into Colorado and a strong sub-tropical jet streak extending from northern Mexico to the Ozarks. As of 19z, surface features noted from recent surface Obs include a deepening lee cyclone over eastern Colorado with a dry line slowly moving into the panhandles of OK and TX, and a northwest/southeast orientated warm frontal boundary moving north over central Oklahoma with ESE winds north of this boundary in eastern Kansas. Upper 60 and low 70 degree Tds are noted across central Oklahoma with a broad area of 50-60 degree Tds extending from central OK to central Kansas with a northern push noted among surface observations. In addition, elevated convection has begun to develop north of the warm front in northeast OK due to some 700mb warm advection and ample divergence aloft within the subtropical jet streak. Will continue to monitor how these move over the next few hours as these may help to spark convection earlier this afternoon than previously anticipated. This afternoon and tonight: As the upper low in Colorado continues to eject energy into the Plains, the surface cyclone is expected to track east into western Kansas and push the warm front into south-central Kansas by this afternoon. With cooling aloft from the advancing upper low, elevated instabilities will grow and spread north through the afternoon with values approaching 1500-2000 J/kg. Convection that is able to develop north of the warm front this afternoon will remain elevated, but given the very steep ML lapse rates (7.5-8 C) and ~50 knots of 0- 6 km shear, supercells capable of producing very large hail will become an increasing threat. Hail up to the size of baseballs will be likely within the strongest storms this afternoon. Recent RAP and HRRR analysis shows the northwest/southeast-orientated warm front to lift into north-central Kansas around 6-7 PM this evening, posing a risk for a surface-based storm threat. If storms can stay south of the warm front, all modes of severe weather will be possible, including large hail (2+ inches) damaging winds (60-70 mph) and a few tornadoes. As we head further into the evening hours, a 50 knot LLJ is expected to increase across central Kansas, pumping any remaining convection with additional moisture and low-level shear. This could help to refuel any storms that are coming off the dry line in south-central Kansas, pushing them northeast into our area. As these storms will likely be surface based, these would pose another threat for all modes of severe weather, including tornadoes, through 2 AM Monday. That said, storms may also begin to lose a bit of strength as they move into far eastern Kansas as elevated instability begins to decrease. Areas in central and north-central Kansas seem like the areas that will have the greatest severe weather threat with the remaining supercells. Convection will be expected to continue to lose intensity after midnight tonight with some scatted showers/thunderstorms pushing east of the area early Monday morning. Monday afternoon and evening: As the atmosphere recovers from Sunday's convection Monday morning, another round of severe weather will be anticipated across eastern Kansas as the main trough axis and upper low ejects into the central Plains. Over the course of Monday morning and into the afternoon, a 60 knot ML jet will overspread the area as a surface cyclone tracks north across central Nebraska. Ahead of the associated surface trough extending south into central Kansas, WAA should keep most of eastern Kansas socked in with stratus through the morning and early afternoon as a stout EML advects in ahead of the UL wave. This should not limit instability much into the afternoon though as cooling aloft leads to very steep lapse rates and surface Tds increase into the upper 60s and low 70s area wide. Within the warm sector, there is a small chance for enough localized forcing to spark some convection across east-central Kansas late Monday morning into the early afternoon, but confidence is not overly high in these developing. That said, if isolated to scattered storms can develop across east-central Kansas, all modes of severe weather will be possible including large hail, damaging winds and a tornado. The main show will come later and further west along an east-advancing dry line. Latest CAMs depict this dry line stalling across central Kansas in the 3-5 PM timeframe, mainly from a line extending from Dickinson county to south-central KS. This will become a focal point for convection to initiate from. Parameters east of this dry line will support very intense supercells capable of very large hail (2.5+ inches), damaging winds (60-70 mph), and a few tornadoes, some possibly strong and long tracking. Storms that form off the dryline would initially stay isolated with a small boundary-normal shear component pushing them off to the northeast. With low level flow fairly unidirectional, would not be surprised to see these grow upscale within a few hours of initiation, forming into a line as they head into far eastern Kansas. The greatest threat for tornadoes and very large hail would come when storms are isolated with a more wind-driven severe threat coming if/when storms grow upscale. Severe convection should come to an end as storms move east into Missouri by midnight Monday evening. A cold front sweeping in from the west could produce some elevated storms, but these are not expected to be severe Monday night. Tuesday and beyond: Cooler air filters in behind the cold front Tuesday with highs over the next few days topping out in the upper 60s and low 70s. Tuesday through Thursday should remain relatively quiet as most appreciable waves pass north and east of us. Rain/storm chances increase Friday and Saturday with a wave moving into the Plains from the northwest. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1231 PM CDT Sun May 18 2025 This afternoon and evening's TAF will mainly be focused on thunderstorm potential as thunderstorm chances increase at all TAF sites around 5-7 PM this evening. Confidence in overall coverage of storms is low/medium and thus opted to keep a tempo group in to account for highest confidence of the timing of convection. Winds through the TAF (outside of thunderstorm driven winds) will mainly prevail out of the southeast, but should begin to veer towards the south later in the TAF. CIGs should also become MVFR following thunderstorms this evening and overnight with scattered showers (possibly some rumbles of thunder) until sunrise Monday morning. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Griesemer AVIATION...Griesemer
Hazardous Weather Outlook National Weather Service Topeka KS 238 PM CDT Sun May 18 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-191945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 238 PM CDT Sun May 18 2025 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe weather potential increases this afternoon and evening. Large hail and heavy rain will be the main threats. A tornado and damaging wind threat may increase after 7 PM, particularly in far southern/western portions of the area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another round of severe weather potential comes Monday afternoon and evening. Large hail and damaging winds will be the main threat, though a few tornadoes will also be possible. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
410 PM CDT Sun May 18 2025
KSZ035-182145-
Dickinson-
410 PM CDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN DICKINSON COUNTY
THROUGH 445 PM CDT...
At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gypsum, moving northeast at 35 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vegetation is possible.
Locations impacted include...
Hope and Carlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3873 9737 3890 9716 3871 9694 3861 9713
3861 9737
TIME...MOT...LOC 2109Z 228DEG 32KT 3860 9739
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
FlanaganThe Topeka radar (KTWX), 72 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter size hail in Herington.
Quarter size hail south side of Woodbine.
Nickel size hail in Woodbine.
Report of ping pong ball size hail.
Quarter size hail southwest side of Junction City.
Concordia asos station KCNK measured gust.
Golf ball size hail. Also estimated 60 mph winds.
Estimated 60 mph gusts. Tree limbs around two inches in diameter down. Also golf ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252333, 1252335, 1252334, 1252336, 1252337, 1252339, 1252340, 1252341.